Inhalants are chemical vapors found in household and other products that are generally taken in through the nose and mouth for the purposes of getting high. When sniffed, inhalants give off a feeling of intoxication because of their poisonous fumes.
Like most drugs, inhalants can be taken in various ways: sniffing or snorting the product directly, “bagging” (putting the inhalant in a plastic bag, covering the mouth and nose with the plastic bag, and breathing the fumes in), or “huffing” (soaking a rag with the inhalant or covering the rag with the fumes from the inhalant, holding the rag up to the house and mouth, and breathing the fumes in, similar to blowing the nose). Often experienced is a feeling of what is called a “head rush” or a quickened high that may cause dizziness or changes in how the user may perceive reality.
Some examples of inhalants include:
- Sniff glue
- Cooking spray
- Paint spray
- Cleaning products
- Aerosol (especially from cans of whipped cream)
The biggest issue with inhalants is that these are products to which kids can easily gain access. Inhalants are often abused by children and teens who test their curiosity about drugs and want to get high or those who cannot gain access to recreational drugs like alcohol, Cocaine, Marijuana, and want to experience their effects. Because they are so commonly placed and used around the house, inhalants can become overlooked by parents as a health hazard.
Side Effects of Inhalants
- Lack of attention
- Impaired sense of smell
- Muscle tiredness
- Liver, lung, or kidney damage
- Heart problems
Addiction and Overdose
Addiction to inhalants can be extremely harmful to the health. In addition to dependency to the fumes, people can experience Sudden Sniffing Death Syndrome (SSDS), a consequence of inhalant abuse. It can happen either from the first time or from constantly abusing inhalants. It is imperative that the child stops inhalant abuse or the parents intervenes before the abuse ever reaches that point. Other signs of inhalant abuse may include:
- Missing household products
- Smell of chemicals or inhalant vapors on child’s clothes or face
- Slurred words
- Constant confusion
- Changes in mood or behavior
Parents should not take inhalant abuse lightly. If the child experiences unconsciousness or stifled breathing as a result of inhalants, he or she may have experienced an overdose on inhalants. If this occurs, it is important to seek medical attention immediately. If the child is still breathing, parents should get their child to a ventilated area so they are not surrounded by the chemicals.
Parents who suspect that their child is abusing inhalants should seek the help of medical professionals or therapists at a drug rehabilitation center. Additionally, parents should talk to their child about the effects and risks of abusing inhalants. Parents should be aware about what their child is doing and who they are with, and be willing to talk to their child openly about the dangers of drugs.